Forum Replies Created
I sent a query regarding the high peripheral blasts and the reduced marrow blasts to Dr. Aza Raza at the UMass cancer center. Here is her answer: “This usually means that blasts are coming from an extra medullary site (outside the bone marrow). It could be that there is more disease activity now in the spleen or the lymph nodes. I would advise a work up for that with CT scans.”
This doesn’t sound good but I credit Dr. Raza with her quick reply and having a possible answer.
Thanks for the replies. On the same day of my BMB, I had a CBC which showed 60% blasts in the blood – a big difference from what the pathologist had. One month later my CBCs are still showing 55-66% in the blood. The pathologist’s comment on the BMB was: “The marked descrepancy between the blasts in the periperal blood (82%) and those in the bone marrow (15%) is noteworthy,” Too bad he didn’t elucidate.
Thanks for the reply. It is really great that you have stayed up with the forum as your expertise in this terrible disease has been helpful and inspirational. I can imagine that it is difficult for you to relive your struggle in caring for your loved one by reading about the battles of others. I saw my regular hemo/onc today and he doesn’t have the answer either but felt I should be cautiously optimistic about the lower marrow blasts. I have had a dozen or more CBCs since the BMB and the peripheral blasts run 55-60% so I suspect the 82% to be a fluke. I am thankful that I feel as well as I do with what I got. (Mostly a little nausea, fatigue and paranoia about getting an infection.)
May our God of mercy and grace wrap you in His love.
Alex, I’m saddened that someone so young has this terrible disease. Read all you can on these forums and try to get a second opinion – I think I would try the Cleveland Clinic or some university hospital 1st. Best wishes for a complete recovery.
Campbell, My sincere condolences for you in the loss of your husband. It is such a terrible disease and so hard on the caregiver. May the Lord who loves us and holds a place for us in His Kingdom, comfort and keep you through this time.
Dear Patti, I haven’t been on the forum for awhile and just caught the news of your MIL’s passing. My sincere condolences for you and her other family. Pray that our Lord in heaven will provide you with solace and comfort. Rejoice that she is with him and no more needles, nausea and pain. Hope you stay with the forum and give us all the benefit of your vast knowledge and experience. God bless you.
Jeff, my prayers for you and your wife. There is a bulletin board at http://www.LLS.org. If she is not too old like I am perhaps the 7-3 induction/consolidation therapy might work.
Dr. Raza at UMass is an expert and not too far from NYC.
Joanne, forgot to mention that the laabs can check for EPO when they sample for CBC.
Joanne, EPO is hard to spell but I think it is Erythopoeitin. It’s a growth hormone that the body makes to help produce red blood cells. Aranesp and Procrit are EPOs made by the Drug Mfgs that recently were black labeled by the FDA. These drugs were approved for anemia caused by kidney problems and not for MDS.
KLS, I sent you a private message but did not see an answer. Am curious about your dad’s treatment at U of C since he has been on 4 rds of Vidaza & PDX-101. I have had only 2 but have a BMB schedued for 3/26. My hemo/onc always gave me an IV of Versed before the taking the bone marrow. Wonder if they give any meds like that before your dad has a BMB.
Jan, prayers for you and your mom. Has she been tested for EPO? Mine was normal to high and yet my hemo still seemed to push the Aranesp. I think it helps if you have low EPO but if not it may make thing s worse. (Just my opinion)
When on Vidaza or Dacogen it takes some weeks for the WBC and PLTs to come up after the start of treatment – like 3 to 4 weeks. I usually experienced a low point 2 weeks after start of Dacogen. My personal choice is to take antibiotics and antivirals prophylacticly rather than Neulasta or Neupogen. Best wishes for you father and blessings.
Good to hear from you. You need to find out if it was the Dacogen that put him in the hospital.
Dacogen does lower WBCs and PLTs so need to make sure counts are up to start then take antibiotic and antiviral when they drop.
I had no problems at all with it and thought it was easier than Vidaza. The problem was my blasts in BM went up to 35% (AML). Am now on a clinical trial of Vidaza and PDX-101. Will get a BMB Mar. 26 to see if any progress. PTL for your Dad’s remission – hope it keeps up.
Hi Patti, God answers prayer in wonderful ways – it’s good to hear about the 360. If it’s any help on the viral concern, here’s what I take:
400mg acyclovir 2x/day. This in addition to Levaquin antibiotic 500mg 1x/day and flucanzole (Sp?) antfungal 1x/day. All this and my neutrophils were 350 last Monday. The big issue here is QOL and I’ll pray to that end.